Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 26, NWS Honolulu, HI

March 27, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 27, 2013, 3:31 AM HST for Hawaii County, Hawaii. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2013, 3:31 AM HST (13:31 UTC)
Expired
Mar 27, 2013, 5:20 PM HST
In force
14 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WWHW70 PHFO 271331
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST WED MAR 27 2013

..WIND ADVISORY IN EFFECT FOR THE BIG ISLAND SUMMITS THROUGH
THURSDAY EVENING..

.AN APPROACHING UPPER LEVEL TROUGH WILL BRING STRONG WINDS TO THE
BIG ISLAND SUMMITS THROUGH LATE THURSDAY. 

HIZ028-280245-
/O.NEW.PHFO.WI.Y.0026.130327T1331Z-130329T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
331 AM HST WED MAR 27 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. 

* WINDS...WEST 25 TO 40 MPH WITH LOCALIZED GUSTS OVER 55 MPH.

* TIMING...THROUGH 6 PM HST THURSDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
2 follow-up statements
327 
WWHW70 PHFO 280132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST WED MAR 27 2013

...STRONG WINDS TO CONTINUE ACROSS THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH SLOWLY MOVING OVER THE STATE WILL BRING
STRONG WINDS TO THE BIG ISLAND SUMMITS INTO THURSDAY AFTERNOON.

HIZ028-281445-
/O.CON.PHFO.WI.Y.0026.000000T0000Z-130329T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
332 PM HST WED MAR 27 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY. 

* WINDS...WEST 25 TO 40 MPH WITH LOCALIZED GUSTS TO 55 MPH.

* TIMING...THROUGH 6 PM HST THURSDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
WROE
280 
WWHW70 PHFO 280320
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
520 PM HST WED MAR 27 2013

...STRONG WINDS TO CONTINUE ACROSS THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH SLOWLY MOVING OVER THE STATE WILL BRING
STRONG WINDS TO THE BIG ISLAND SUMMITS INTO THURSDAY AFTERNOON.

HIZ028-281630-
/O.UPG.PHFO.WI.Y.0026.000000T0000Z-130329T0400Z/
/O.NEW.PHFO.HW.W.0006.130328T0320Z-130328T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
520 PM HST WED MAR 27 2013

...HIGH WIND WARNING IN EFFECT UNTIL NOON HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON HST THURSDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 25 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH.

* TIMING...THROUGH NOON THURSDAY WITH THE STRONGEST WINDS TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
WROE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 27, 3:30 AM HST, 1 minute earlier.

Area forecast discussion, Mar 27, 3:30 AM HST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST WED MAR 27 2013

.SYNOPSIS...
A PASSING UPPER LEVEL TROUGH WILL KEEP POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING...AND POSSIBLE THUNDERSTORMS FROM KAUAI THROUGH MAUI
COUNTY TODAY. A BRIEF PERIOD OF DRIER WEATHER WILL RETURN ON
THURSDAY...THEN AN APPROACHING TROUGH AND FRONTAL BOUNDARY SYSTEM
WILL BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND.

&&

.DISCUSSION...
LATEST WV/IR SATELLITE IMAGERY SHOWS A LARGE UPPER LVL TROUGH
SLOWLY MOVING INTO THE ISLAND CHAIN FROM THE WEST. THE EASTERN EDGE
OF THIS TROUGH IS NOW MOVING OVER KAUAI...AND WILL KEEP MIGRATING E.
A SHORTWAVE DISTURBANCE WILL MOVE JUST TO THE N OF THE AREA TODAY.
MIMIC ANALYSIS DEPICTS THE AXIS OF BEST MOISTURE RIGHT OVER KAUAI
AND GRADUALLY PUSHING TOWARDS OAHU. ALTHOUGH THE CORE OF THE
SHORTWAVE IS EXPECTED TO REMAIN N OF THE ISLANDS...SOUNDING
DATA...MIMIC MOISTURE ANALYSES AND MODEL CAPE STILL DEPICT ENOUGH
INSTABILITY TO JUSTIFY CARRYING CHANCES OF THUNDERSTORMS TODAY FROM
KAUAI THROUGH MAUI COUNTY. A DRIER AIRMASS SHOULD KEEP LOWER CHANCES
OF RAIN OVER THE BIG ISLAND.

KAUAI HAS BEEN EXPERIENCING ALMOST CONTINUOUS RAIN OVER THE NORTHERN
AND EASTERN HALF OF THAT ISLAND...FOR WHICH SEVERAL FLASH FLOOD
WARNINGS HAVE BEEN ISSUED THROUGHOUT THE NIGHT. NATIONAL WEATHER
SERVICE DOPPLER RADAR STILL SHOWS RAINFALL RATES OF OVER 2 INCHES
AN HOUR ACROSS THE WARNED AREA...WITH THE HANALEI RIVER GAUGE
SHOWING LEVELS OF 8 FEET OR HIGHER SINCE LATE LAST NIGHT. A ROAD
CLOSURE AT THE HANALEI BRIDGE WAS ALSO REPORTED BY THE KAUAI CIVIL
DEFENSE AND KAUAI LAW ENFORCEMENT. ADDITIONAL WARNINGS FOR KAUAI ARE
POSSIBLE THROUGH THE MORNING HOURS.

MEANWHILE...A WEAKENING FRONTAL BOUNDARY REMAINS NEARLY STATIONARY
JUST NORTH OF THE ISLANDS...WITH A WEAK SFC TROUGH NEAR OAHU. THE
COMBINATION OF THESE FEATURES WILL KEEP VERY FAVORABLE CONDITIONS
FOR RAIN...POTENTIAL FOR LOCALIZED FLOODING AND SOME POSSIBLE
THUNDERSTORM ACTIVITY LATER TODAY FROM KAUAI TO MAUI COUNTY. THE
MORNING FORECAST PACKAGE WILL INCLUDE MAUI COUNTY IN THE ONGOING
FLASH FLOOD WATCH...VALID THROUGH 6 PM HST THIS EVENING.

IN ADDITION...PRESSURE GRADIENTS ALOFT ARE BECOMING TIGHTER AS THE
TROUGH MOVES CLOSER TO THE AREA. GFS 600-500 MB LAYER WINDS SHOW
SPEEDS AROUND 25 KT OVER THE BIG ISLAND THROUGH LATE THU. WINDS AT
THE BIG ISLAND SUMMITS ARE CURRENTLY INCREASING AND NEARING ADVISORY
LEVELS. THEREFORE...BASED ON THE UPWARD TREND OF THE SPEEDS...A
WIND ADVISORY HAS BEEN ISSUED FOR THE SUMMITS THROUGH THURSDAY
EVENING. THE SITUATION WILL BE CLOSELY MONITORED IN CASE AN UPGRADE
TO A WARNING BECOMES NECESSARY.

A BRIEF DRIER PERIOD WILL ESTABLISH FROM THURSDAY THROUGH EARLY
FRIDAY...THEN MODELS SHOW ANOTHER SHORTWAVE TROUGH APPROACHING THE
ALOHA STATE DURING THE WEEKEND WITH A COLD FRONT PASSAGE POSSIBLY
BRINGING ANOTHER ROUND OF UNSETTLED WEATHER.

&&

.AVIATION...
AIRMET SIERRA FOR MTN OBSCURATION FOR THE BIG ISLAND AND KAUAI WILL
REMAIN POSTED THROUGH THE FORECAST PERIOD. WILL MOST LIKELY EXTEND
THE AIRMET TO INCLUDE OTHER ISLANDS AS THE UPPER LEVEL TROUGH
MIGRATES EAST.

AIRMET TANGO IS ALSO IN EFFECT FOR MOD CHOP ALF OVER KAUAI AND ADJ
WATERS FOR LEVELS BETWEEN FL280 AND FL430. TEMPO LIGHT ICE IC IS
ALSO INCLUDED IN THE AIRMET FOR LYRS EXTENDING FROM 120 TO FL200.

FREQ MVFR FOR PHLI CONTINUES WITH SAME CONDITIONS ADVANCING E TO
OAHU AND MOLOKAI...AND THE POSSIBILITY OF SPREADING FURTHER TO LANAI
AND MAUI LATER TODAY.

SIGMET QUEBEC REMAINS POSTED FOR HIGH LVL MOD-SEV CAT CONTINUES IMT
NW OF KAUAI MOVING EWD.

&&

.MARINE...
A NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH TODAY. A NEW LONG
PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY COULD BRING SURF
HEIGHTS NEAR ADVISORY LEVELS FOR NORTH AND WEST FACING SHORES OVER
THE WEEKEND.

ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR
THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND
WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING
THUNDERSTORMS AND GUSTY ERRATIC WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NIIHAU KAUAI
OAHU AND MAUI COUNTY.

WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR BIG ISLAND SUMMITS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...LUTU-MCMOORE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:28 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 26, 6:10 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 9:05 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 11:49 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 2:36 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 5:11 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 8:16 AM HSTFlash Flood WarningHFOKauai6 hr
Mar 27, 10:51 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 27, 12:41 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.